Naloxone:  Lifesaving… But also dangerous

Naloxone:  Lifesaving… But also dangerous

Posted on: July 15th, 2020

Synergy!

Naloxone is a medication that can be lifesaving. However, rapid reversal can cause potentially dangerous consequences to both patients and paramedics.

Be prepared for, and understand the implications of, fully-reversing a patient in opioid toxicity; whether from paramedic or bystander-administered naloxone.  Brisk withdrawal can cause tachycardia, nausea, vomiting and violence; as well as unmasking alternate toxidromes from multi-drug use.

Whenever possible, judiciously titrate naloxone.  Remember that the goal is to restore respiratory effort (respiratory rate ≥ 10), while limiting the rise in wakefulness1,2.  Unfortunately, titration is not always possible (i.e. bystander-administration, exaggerated response to attempted titration).  Always anticipate combative behavior and protect yourselves accordingly. Stay safe out there while you save lives.

  • Was this Helpful?
  • Yes   No